Time-scales for Gaussian approximation and its breakdown under a hierarchy of periodic spatial heterogeneities

Rabindra N Bhattacharya, Friedrich Götze

Research output: Contribution to journalArticle

4 Scopus citations

Abstract

The solution of ihe Itô equation dX(t) = b{X(t)}dt + β{X(t)/a)dt + √DdB(t) is analysed for t → ∞, a → ∞. In the range 1 <t <a2/3, X(t) is asymptotically Gaussian if b is periodic, β Lipschitzian; here the large-scale fluctuations may be ignored. In the range t > a2, with both b and β periodic and divergence-free, a integral, Gaussian approximation is again valid under an appropriate hypothesis on the geometry of β here for some coordinates of X(t) the dispersivity. or variance per unit time, mav grow at the extreme rate O(a2) white stabilizing for others. As shown by examples, Gaussian approximation generally breaks down at intermediate lime-scales. These results translate into asymptotics of a class of Fokker-Planck equations which arise in the prediction of contaminant transport in an aquifer under multiple scales of spatial heterogeneity. In particular, contrary to popular belief, the growth in dispersivity is always slower than linear.

Original languageEnglish (US)
Pages (from-to)81-123
Number of pages43
JournalBernoulli
Volume1
Issue number1-2
DOIs
StatePublished - 1995
Externally publishedYes

Keywords

  • Diffusion processes
  • Gaussian limits
  • Time-scales

ASJC Scopus subject areas

  • Statistics and Probability

Fingerprint Dive into the research topics of 'Time-scales for Gaussian approximation and its breakdown under a hierarchy of periodic spatial heterogeneities'. Together they form a unique fingerprint.

  • Cite this